/* mobile /* end mobile MEDDESKTOP: The Food and Drug Administration (FDA) Requests Stronger Warnings On Fluoroquinolones Drug's Label.

Wednesday, July 16, 2008

The Food and Drug Administration (FDA) Requests Stronger Warnings On Fluoroquinolones Drug's Label.

Stronger Warnings Requested for Fluoroquinolones

The Food and Drug Administration (FDA) has notified manufacturers of fluoroquinolone antimicrobial drugs that a boxed warning on the increased risk of tendinitis and tendon rupture is necessary. A boxed warning on a drug's label calls attention to serious or life-threatening risks.

The agency has also determined that manufacturers should provide patients with a Medication Guide about possible side effects. Medication Guides are paper handouts that come with certain prescription medications.

What are fluoroquinolones?

Fluoroquinolones are drugs approved for the treatment or prevention of certain bacterial infections. Like other antibacterial drugs, fluoroquinolones do not treat viral infections such as colds or flu.

Which drugs are involved in this action?

These warnings would apply to fluoroquinolones for systemic use (e.g., pills, tablets, capsules and injectable formulations). The warnings would not apply to fluoroquinolones for topical ophthalmic or otic use (e.g., eye and ear drops).

The medications involved in this action are: Cipro and generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), and Floxin and generic ofloxacin.

What should patients know?

  • The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in people older than 60, in people taking corticosteroid drugs, and in kidney, heart, and lung transplant recipients.
  • Patients experiencing pain, swelling, inflammation of a tendon or tendon rupture should stop taking their fluoroquinolone medication and contact their health care professional promptly about changing their antimicrobial therapy.
  • Patients should also avoid exercising and using the affected area at the first sign of tendon pain, swelling, or inflammation.

This article appears on FDA's Consumer Health Information Web page.

Meddesktop

2 comments:

davidtfull said...

Tendon rupture is the least of the patient's concerns. This class is associated with irreversible peripheral neuropathy, fatal liver and kidney damage, fatal hypo and hyperglycemia, SJS and TEN, toxic psychosis, spontaneous ruptures not only of the tendons but also muscles, ligaments and cartilage, the list of serious adrs is boundless. More than half of the drugs found in this class have been removed from clinical practice due to severe and even fatal adverse reactions.

I just received a report of a 14year old male who tore the cartilage in both knees requiring extensive surgical intervention as a result of being on levaquin to treat a nail infection. Not to mention they young lady who has been in a wheelchair for the past decade due to the damage done to her tendons which rendered them beyond surgical repair. She was given cipro for an earache.

Within the NDA (new drug application) for levofloxacin we find clinical studies that revealed an adr rate in excess of 40% (one or more reactions) and a number of listed fatalities. We find these same numbers with all the NDAs for this class. This tendon issue we are now discussing was first revealed to the FDA back in 1982 (bailey et al). The FDA did NOTHING until Public Citizen filed a petition in 1996 seeking both black box warnings and dear doctor letters. The FDA did neither. Another petition was filed by the Attorney General of the State of Illinois in 2005 seeking these same actions. In 2006 Public Citizen once again petitioned the FDA. Rather than respond to these petitions as required by law, the FDA stonewalled the petitioners for more than three years. It was not until suit was filed in Federal Court by Public Citizen to compel the FDA to respond to these petitions did the FDA do anything.

And what they did was nothing more than a 'slap to the face' to those of us who have had our lives destroyed by these drugs. It is far too little, far too late. And we would not even be tossed this 'bone' if this lawsuit were not pending. This is nothing more than a blatant attempt by the FDA to avoid full disclosure of the true safety profile of this class which will be required when they lose in Federal Court.

Bayer issued a European "Dear Doctor Letter" in February of 2008 in regards to fatal liver injury as a result of being on Avelox. Yet we see no such letter being issued here in the States, nor do we see the FDA requesting one either. This class has been crippling and killing patients since the mid sixties. For more than forty years now the FDA has hidden the true safety profile from both the patient as well as the treating physician.

Those who have an interest in reading this forty years worth of medical journal entries, case reports, newspaper articles, clinical studies, etc., that documents all that I state here are invited to log unto www.fqresearch.org The FDA is also grossly misleading when they state that the risk factor is one in one hundred thousand. The actual risk is .5% to 16% depending upon which citation you prefer to reference as well as the year in which it was published.

I find the manufacturers to be grossly misleading the patient and physician alike when they state that this class is a safe and effective antibiotic with minimum side effects. I have forty years worth of medical documentation that proves that they are anything but for those who care to read it, rather than this line of misleading and false information being provided by the FDA.

Mr. David T. Fuller
Director
Fluoroquinolone Toxicity Research Foundation
www.fqresearch.org
fqresearch@aol.com
davidtfull@aol.com

ravenII said...

David,
Thank you letting more light on the matter. It is just sad to how money has come before everything.

LinkWithin

Related Posts Widget for Blogs by LinkWithin